Alert archive / Michigan / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 108, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 20, 2011, 1:42 PM EDT for Ionia County, Kent County, Montcalm County, Michigan. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2011, 1:42 PM EDT (17:42 UTC)
- Expired
- Aug 20, 2011, 2:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ionia County, MI, Kent County, MI, Montcalm County, MI
The radar
The Grand Rapids radar (KGRR), 40 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 1:41 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1765 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
726 WUUS53 KGRR 201742 SVRGRR MIC067-081-117-201830- /O.NEW.KGRR.SV.W.0108.110820T1742Z-110820T1830Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 142 PM EDT SAT AUG 20 2011 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN IONIA COUNTY IN SOUTH CENTRAL MICHIGAN... EAST CENTRAL KENT COUNTY IN SOUTHWEST MICHIGAN... SOUTH CENTRAL MONTCALM COUNTY IN CENTRAL MICHIGAN... * UNTIL 230 PM EDT * AT 139 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM GREENVILLE TO LOWELL..AND MOVING EAST AT 35 MPH. SMALL HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS. * LOCATIONS IMPACTED INCLUDE... IONIA... BELDING... FENWICK... SHERIDAN... FALLASSBURG... ORLEANS... SMYRNA... AMSDEN... SHILOH... GREENVILLE... PRECAUTIONARY/PREPAREDNESS ACTIONS... INTENSE SQUALL LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES IN ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. THOSE ATTENDING THE DANISH FESTIVAL IN GREENVILLE SHOULD PREPARE FOR DANGEROUS WEATHER CONDITIONS...AND TAKE SHELTER IN A STURDY PERMANENT BUILDING IMMEDIATELY. && LAT...LON 4323 8502 4297 8501 4298 8538 4315 8537 TIME...MOT...LOC 1741Z 267DEG 31KT 4315 8532 4298 8534 WIND...HAIL 60MPH <1.00IN $$ OSTUNO
2 follow-up statements
237 WWUS53 KGRR 201756 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 156 PM EDT SAT AUG 20 2011 MIC081-201806- /O.CAN.KGRR.SV.W.0108.000000T0000Z-110820T1830Z/ KENT MI- 156 PM EDT SAT AUG 20 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KENT COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING FOR SOUTHWESTERN MICHIGAN. LAT...LON 4298 8524 4314 8524 4323 8502 4297 8501 TIME...MOT...LOC 1756Z 267DEG 31KT 4307 8515 $$ MIC067-117-201830- /O.CON.KGRR.SV.W.0108.000000T0000Z-110820T1830Z/ IONIA MI-MONTCALM MI- 156 PM EDT SAT AUG 20 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL MONTCALM AND NORTH CENTRAL IONIA COUNTIES UNTIL 230 PM EDT... AT 153 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 75 MPH. THIS STORM WAS LOCATED NEAR BELDING...MOVING EAST AT 35 MPH. SMALL HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS. LOCATIONS IMPACTED INCLUDE... IONIA... BELDING... FENWICK... ORLEANS... AMSDEN... SHILOH... PRECAUTIONARY/PREPAREDNESS ACTIONS... TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING FOR SOUTHWESTERN MICHIGAN. LAT...LON 4298 8524 4314 8524 4323 8502 4297 8501 TIME...MOT...LOC 1756Z 267DEG 31KT 4307 8515 WIND...HAIL 75MPH <1.00IN $$ TJT
714 WWUS53 KGRR 201827 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 227 PM EDT SAT AUG 20 2011 MIC067-117-201833- /O.EXP.KGRR.SV.W.0108.000000T0000Z-110820T1830Z/ IONIA MI-MONTCALM MI- 227 PM EDT SAT AUG 20 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MONTCALM AND NORTH CENTRAL IONIA COUNTIES WILL EXPIRE AT 230 PM EDT... THE STORM WHICH PROMPTED THE WARNING HAS MOVED EAST OUT OF CENTRAL IONIA COUNTY. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEAST IONIA COUNTY. SEVERE WEATHER SHOULD CLEAR ALL OF IONIA COUNTY BEFORE 245 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING FOR SOUTHWESTERN MICHIGAN. LAT...LON 4298 8524 4314 8524 4323 8502 4297 8501 TIME...MOT...LOC 1823Z 267DEG 31KT 4308 8483 $$ TJT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:25 PM EDT, 17 minutes earlier.
Area forecast discussion, Aug 20, 1:25 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 125 PM EDT SAT AUG 20 2011 LATEST UPDATE...AVIATION AND LONG TERM... .SYNOPSIS...(400 AM EDT SAT AUG 20 2011) A COLD FRONT MOVING OVER FAR NORTHERN LOWER WILL MOVE SOUTH ACROSS THE LOWER PENINSULA TODAY. SHOWERS AND STORMS ARE EXPECTED TO DEVELOP LATER THIS MORNING AND AFTERNOON AHEAD OF THE FRONT. PRECIPITATION WILL DIMINISH TONIGHT AS THE FRONT MOVES SOUTH OF THE AREA. HIGHS IN THE MID 70S SUNDAY/MONDAY WILL SLOWLY INCREASE TO THE LOWER 80S BY TUESDAY AS HIGH PRESSURE BEHIND THE FRONT MOVES EAST. && .SHORT TERM...(400 AM EDT SAT AUG 20 2011) (TODAY THROUGH MONDAY) FORECAST CONCERNS DEAL WITH STORMS ALONG/AHEAD OF THE FRONT TODAY. SFC ANALYSIS SHOWS A COLD FRONT STRETCHING FROM NEAR GAYLORD SOUTHWEST TO NEAR GREEN BAY. SOME WEAK STORMS HAVE DEVELOPED NEAR THE FRONTAL BOUNDARY OVER FAR NRN LWR DURING THE PAST HOUR OR SO AND ARE MOVING EAST. MESO ANALYSIS 2-3K J/KG MUCAPE WEST OF US-131 SOUTH OF I-96. EFFECTIVE SHEAR VALUES HAVE DECREASED FROM 35KTS TO 25 AND ARE PROGD TO REMAIN NEAR 30KTS TODAY. AS WE HEAT UP TODAY... INSTABILITY WILL GO UP. PWATS INCREASE TO NEAR 1.75 INCHES TOO. SO WE HAVE MOISTURE...INSTABILITY...AND LIFT FRONT THE COLD FRONT... ALL THE INGREDIENTS WE NEED FOR CONVECTIVE DEVELOPMENT. THE FIRST PART OF THE MORNING SHOULD BE QUIET. HOWEVER BY LATE MORNING INTO THE AFTERNOON WE/LL SEE STORMS DEVELOP. CAN/T RULE OUT A STRONG STORM THIS AFTERNOON BUT MOST WILL BE NON SEVERE. PCPN WILL DIMINISH THIS EVENING AS THE COLD FRONT MOVES SOUTH. MOST OF SUNDAY WILL BE DRY. HOWEVER...A DEEP UPPER TROUGH WILL MOVE OVER THE MIDWEST. PRETTY GOOD DPVA WITH THIS SYSTEM. THAT MAY BE ENOUGH TO PRODUCE A SHOWER. HOWEVER...RH PROGS SHOW A FAIRLY DRY TROP SO WE DON/T EXPECT MUCH AS THE TROUGH MOVES THROUGH. COOLER TEMPS WILL FOLLOW THOUGH AS H8 TEMPS FALL TO AROUND 10C SUNDAY AFTERNOON. THAT WILL RESULT IN HIGHS IN THE MID 70S. DRY WX CONTINUES SUNDAY NIGHT AND MONDAY AS HIGH PRESSURE MOVES IN BEHIND THE UPPER TROUGH. && .LONG TERM...(125 PM EDT SAT AUG 20 2011) (TUESDAY THROUGH SATURDAY) TEMPERATURES WILL AVERAGE SLIGHTLY ABOVE NORMAL THROUGH MOST OF THE LONG RANGE FCST PERIOD. A COLD FRONT WILL BRING A CHC OF RAIN AND TSTORMS TUESDAY NIGHT AND WEDNESDAY. CONVECTIVE POTENTIAL TUESDAY NIGHT WILL BE AIDED BY FORCING FROM A 30-35 KT LLJ. HIGH PRESSURE WILL BUILD IN BEHIND THAT FRONT AND BRING FAIR WX WITH SEASONABLY MILD TEMPS THURSDAY THROUGH SATURDAY. && .AVIATION...(125 PM EDT SAT AUG 20 2011) THUNDERSTORMS WILL IMPACT MOST OF THE TERMINALS (WITH THE EXCEPTION OF KMKG) THIS AFTN AND EARLY EVENING. STRONGEST STORMS MAY CONTAIN HAIL AND STRONG WIND GUSTS IN ADDITION TO HEAVY DOWNPOURS. THE STRONGER STORMS MAY ALSO CAUSE CONDITIONS TO DETERIORATE BRIEFLY INTO THE IFR TO LIFR FLIGHT CATEGORY. THUNDERSTORMS WILL END BY MID EVENING WITH VFR CONDITIONS ANTICIPATED LATE TONIGHT THROUGH 18Z SUN. && .MARINE...(400 AM EDT SAT AUG 20 2011) WINDS WILL VEER TO THE NW THIS AFTERNOON AFTER FROPA. PRESSURE RISES BEHIND THE FRONT ARE NOT GREAT AND THUS THE WINDS BEHIND THE FRONT ARE NOT EXPECTED TO BE ALL THAT HIGH EITHER. AS A RESULT...WAVES WILL LIKE REMAIN AOB 3 FT TODAY-SUNDAY. && .HYDROLOGY...(400 AM EDT SAT AUG 20 2011) PWATS INCREASE TO AROUND 1.75 INCHES LATER TODAY NEAR THE FRONTAL BOUNDARY. THAT INCREASES THE POTENTIAL FOR HEAVIER RAIN IN ANY OF THE STORMS THAT DEVELOP. CAN/T RULE OUT LOCALIZED FLOODING IN A STORM...BUT WIDESPREAD FLOODING IS NOT EXPECTED. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE LM...NONE. && SYNOPSIS: 93 SHORT TERM: 93 LONG TERM: LAURENS AVIATION: LAURENS MARINE: 93 HYDROLOGY: 93
Hazardous weather outlook, Aug 20, 5:41 AM EDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 541 AM EDT SAT AUG 20 2011 MIZ037>040-043>046-050>052-056>059-064>067-071>074-210945- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 541 AM EDT SAT AUG 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS WILL BE POSSIBLE TODAY AS A COLD FRONT DROPS THROUGH THE REGION. SMALL HAIL...WINDS OVER 40 MPH...FREQUENT LIGHTNING AND HEAVY DOWNPOURS COULD ACCOMPANY THE STRONGER STORMS. THE MAIN STORM MOTION WILL BE SOUTHEAST AT 25 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE IN THE TUESDAY NIGHT TO THURSDAY TIMEFRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-210945- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 541 AM EDT SAT AUG 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS WILL BE POSSIBLE TODAY AS A COLD FRONT DROPS THROUGH THE REGION. SMALL HAIL...WINDS OVER 40 MPH...FREQUENT LIGHTNING AND HEAVY DOWNPOURS COULD ACCOMPANY THE STRONGER STORMS. THE MAIN STORM MOTION WILL BE SOUTHEAST AT 25 MPH. WAVES COULD BE LOCALLY HIGHER AROUND ANY STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN INCREASED RISK FOR RIP CURRENTS WILL EXIST NORTH OF PENTWATER ON SUNDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE IN THE TUESDAY NIGHT TO THURSDAY TIMEFRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MJS
In the hours before
Local storm report, Aug 20, 1:26 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
126 PM EDT SAT AUG 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND GST GRAND RAPIDS 42.96N 85.67W
08/20/2011 M45 MPH KENT MI BROADCAST MEDIA
MEASURED AT WOOD TV 8.
&&
MKALEMBKLocal storm report, Aug 20, 1:27 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
127 PM EDT SAT AUG 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM FLOOD COOPERSVILLE 43.06N 85.95W
08/20/2011 OTTAWA MI TRAINED SPOTTER
STREET FLOODING AT INTERSECTION OF EAST AND RANDAL. WATER
6 INCHES DEEP.
&&
MKALEMBKLocal storm report, Aug 20, 1:29 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
129 PM EDT SAT AUG 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HEAVY RAIN 3 S GRAND HAVEN 43.02N 86.22W
08/20/2011 M1.23 INCH OTTAWA MI NWS EMPLOYEE
ALSO WIND GUST TO 35 MPH.
&&
MKALEMBKLocal storm report, Aug 20, 1:30 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
130 PM EDT SAT AUG 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM TSTM WND GST EAST GRAND RAPIDS 42.94N 85.61W
08/20/2011 M42 MPH KENT MI CO-OP OBSERVER
&&
MKALEMBKLocal storm report, Aug 20, 1:32 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
132 PM EDT SAT AUG 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM TSTM WND GST 4 NNW GRAND RAPIDS 43.02N 85.68W
08/20/2011 M32 MPH KENT MI BROADCAST MEDIA
WZZM TV.
&&
MKALEMBKLocal storm report, Aug 20, 1:36 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
136 PM EDT SAT AUG 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HEAVY RAIN 1 E HOLLAND 42.78N 86.09W
08/20/2011 M0.57 INCH OTTAWA MI TRAINED SPOTTER
1 HOUR RAINFALL ENDING AT 130 PM. WIND GUST TO 32 MPH.
&&
MKALEMBKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 9:27 AM EDT | Special Weather Statement | GRR | Newaygo | 63 min |
| Aug 20, 10:05 AM EDT | Special Weather Statement | GRR | Isabella, Mecosta | 55 min |
| Aug 20, 12:27 PM EDT | Special Weather Statement | GRR | Mecosta | 63 min |
| Aug 20, 12:58 PM EDT | Special Weather Statement | GRR | Kent | 62 min |
| Aug 20, 1:06 PM EDT | Severe Thunderstorm Warning | GRR | Kent, Ottawa | 39 min |
| Aug 20, 1:09 PM EDT | Special Marine Warning | GRR | 36 min | |
| Aug 20, 1:21 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 39 min |
| Aug 20, 2:04 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot, Ionia, Montcalm | 59 min |
| Aug 20, 2:10 PM EDT | Special Weather Statement | GRR | Clinton, Eaton, Ingham | 65 min |
| Aug 20, 2:16 PM EDT | Special Weather Statement | GRR | Gratiot | 59 min |
| Aug 20, 2:45 PM EDT | Special Weather Statement | GRR | Calhoun | 60 min |
| Aug 20, 3:32 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton, Ingham, Jackson | 47 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.